Heavy Rain, Waseca
- When
- May 11, 5:00 AM CST to 8:00 AM CST
- Where
- Waseca County, 1.47 mi SSE of Waseca
- Reported by
- CoCoRaHS
- Coordinates
- 44.060, -93.490
Rainfall was measured at 3.20 inches.
A small cluster of thunderstorms developed over south central Minnesota during the pre-dawn hours of Wednesday, May 11th. These storms quickly became severe near Elysian, and moved northward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A small cluster of thunderstorms developed over south central Minnesota during the pre-dawn hours of Wednesday, May 11th. These storms quickly became severe near Elysian, and moved northward. This storm continued to move northward toward the Twin Cities but the severity diminished after New Prague and only small hail was reported in the southern suburbs of the Twin Cities. Another cluster of storms developed between Faribault and Owatonna and moved eastward before becoming severe over southern Goodhue County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 11, 2:29 AM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 329 AM CDT Wed May 11 2022 .DISCUSSION...(Today through Tuesday) Issued at 236 AM CDT Wed May 11 2022 * KEY MESSAGES: - Conditions favor severe storms/supercells with large hail and possible tornadoes this afternoon. Tornado threat maximized near a warm front. - Heavy rain/flash flooding is an increasing threat tonight especially if storms end up tracking over the same locations. - More severe storms expected Thursday, highest threat across western Minnesota. An active two days are in store with an unseasonably warm and humid airmass over the Central/Northern Plains setting the stage for several rounds of strong storms as a large trough approaches from the west. Currently a well-defined surface warm front stretches west- to-east near I-80 in Iowa with the 850-hPa boundary further north over southern Minnesota. This elevated boundary is already sparking a few showers/weak storms near I-90 which is a signal of things to come later today as the front quickly lifts northward. Currently a lack of defined upper-level ascent and very dry air above 850 hPa are keeping these cells limited in coverage and strength, and this should continue to be the case through early/mid afternoon as upper- level heights rise and the warm front surges north into central MN. By late this afternoon storms are expected to rapidly grow across southwest Minnesota as an upper wave approaches from the west and feeds an increasing low-level jet toward the northward-advancing warm front. A surge of warm and humid air from the south will bring temperatures in the mid/upper 80s into southern MN with dewpoints rapidly rising into the lower 70s. The resulting strong instability combined with deep-layer shear of 50-60 kts will be more than favorable for strong supercells capable of very large hail, especially those that can develop near and just south of the warm front where storm-relative helicity will be maximized. This helicity could also favor tornadoes near the warm front, although this threat is much more conditional on LCL heights and potential for strong/cold downdrafts to lessen a prolonged tornado threat...as well as storm motion which may cause storms to cross north of the warm front and become more elevated in nature. These factors will need to be watched closely this afternoon to see if and where a more localized enhanced tornado threat can develop if these factors can become overcome. Storms should increase in coverage this evening as they push into central/eastern Minnesota and eventually western Wisconsin. Large hail, wind and isolated tornadoes will remain a threat through this time, however the main focus through this period will be an increasing threat for very heavy rain and flash flooding. This will especially become true toward sunset as storm motion vectors veer to become more parallel to the warm front, and an increasing LLJ feeds copious moisture into the boundary. Widespread 1" to 2" rainfall amounts seem probable from southern MN into areas near/just north of the Twin Cities and into northwest Wisconsin. If storms end up training repeatedly over a few locations then isolated amounts of 3" or 4" would not be out of the question. Once storms clear out late tonight, attention will turn to unseasonable heat and humidity on Thursday followed by another round of strong to severe storms. With 850 hPa temperatures rising to as high as 22C, full mixing would favor surface temperatures as high as the lower 90s. Combined with dewpoints in the upper 60s/near 70 this would push heat index values in the lower or even mid 90s. This could approach heat advisory criteria especially for the Twin Cities, but will need to watch a couple of factors before pulling the trigger on this, namely 1) potential for cloud cover to cut back on full heating and 2) lower dewpoints mixing down and keeping heat index values limited. Regardless of how high Thursday's temperatures get, the airmass will once again be very unstable setting the stage for another round of strong to severe storms Thursday afternoon and evening as the main upper trough to the west pushes through. Shear profiles will once again favor supercells with large hail and a few tornadoes, especially early in the event over western MN and also closer to the warm front over central/northern MN, but given the extent of the upper forcing a more linear storm mode appears favorable with damaging winds a higher threat. How widespread these winds can become will depend on shear/cold pool interactions which will need to wait until closer to the event to be better assessed. Higher moisture could prevent outflow from surging ahead of the storms too quickly, which would favor a more long-lived wind event as the storms push toward the Twin Cities and western Wisconsin. Heavy rain will again be possible, but not as high as Wednesday's threat given a quicker west-to-east progression of the overall system. Behind Thursday's strong storm system, a transition to more zonal upper flow will bring somewhat cooler and much drier air into the area for Friday and into the weekend. With temperatures in the lower/mid 70s and dewpoints in the 40s and 50s, we should get to enjoy quite a nice spring weekend across the area...a seeming rarity this spring so far. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1049 PM CDT Tue May 10 2022 VFR conditions expected through midday Wednesday as high pressure slides across the area overnight and exits the area tomorrow. Conditions then expected to deteriorate Wednesday evening as a warm front lifts north, SHRA/TSRA to most, if not all, TAF sites. Mid-level ceilings are likely Wednesday afternoon and evening, but best chances for rain are expected to hold off until around and after 00z. Confidence is still a little shaky on the evolution of the precipitation Wednesday evening so have continued only PROB30 for the TSRA with prevailing -RA. Winds from the NE will drop to below 5kt, and potentially even calm at times with high pressure overhead through the nighttime hours. Winds then develop out of the E and SE Wednesday afternoon and may become gusty. KMSP...No appreciable issues through the first 18 hours of this duration, but precipitation chances ramp up after 00z Wednesday evening. Difficult to confidently mention TSRA at this point but the expectation on a broader scale is that TSRA will develop Wednesday afternoon-evening, so have maintained its mention with a PROB30 at this point, with the thinking that later TAFs may "increase" the chances to a TEMPO. /OUTLOOK FOR KMSP/ Thu...VFR/MVFR, chc SHRA/TSRA. Wind S 10-15G25 kts. Fri...Mainly VFR. Wind SW 10 kts. Sat...VFR, chc pm MVFR with -SHRA. Wind WNW 10-15g25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 430 AM CDT Wed May 11 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 120930- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 430 AM CDT Wed May 11 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Strong to severe storms are expected across much of the area today and tonight. Very large hail, damaging winds and a few tornadoes are possible. In addition, very heavy rain and localized flash flooding are possible, especially near and after sunset. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of widespread strong to severe storms is expected Thursday afternoon and evening, with large hail and damaging winds the primary threats. Isolated tornadoes are also possible, especially across western Minnesota. Temperatures could reach the lower 90s Thursday afternoon with heat index values as high as 95 degrees. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed today and Thursday.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
532 AM CDT Wed May 11 2022
MNZ074-075-111100-
Brown MN-Nicollet MN-
532 AM CDT Wed May 11 2022
...A strong thunderstorm will impact portions of southeastern Brown
and central Nicollet Counties through 600 AM CDT...
At 532 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hanska, or 6 miles southwest of New Ulm, moving northeast at 30 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
New Ulm around 540 AM CDT.
Courtland around 545 AM CDT.
This includes U.S. Highway 14 between mile markers 96 and 112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4419 9473 4443 9450 4435 9416 4425 9433
4426 9436 4423 9437 4412 9457
TIME...MOT...LOC 1032Z 219DEG 28KT 4423 9452
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
DPHSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 548 AM CDT Wed May 11 2022 MNZ076-083>085-111115- Steele MN-Le Sueur MN-Waseca MN-Blue Earth MN- 548 AM CDT Wed May 11 2022 ...A strong thunderstorm will impact portions of south central Le Sueur, west central Steele, east central Blue Earth and Waseca Counties through 615 AM CDT... At 548 AM CDT, Doppler radar was tracking a strong thunderstorm near Waldorf, or 20 miles southeast of Mankato, moving northeast at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Janesville around 555 AM CDT. Waseca around 605 AM CDT. This includes the following highways... Interstate 35 near mile marker 41. U.S. Highway 14 between mile markers 141 and 173. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4387 9362 4403 9391 4426 9378 4407 9323 TIME...MOT...LOC 1048Z 219DEG 28KT 4399 9366 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DPH
The Minneapolis radar (KMPX), 88 km away, was scanning. The volume nearest the first event began at 11:01 UTC.
7 hail, 2 heavy rain. Local standard time, as filed.
Rainfall was measured at 3.20 inches.
Rainfall was measured at 1.7 inches. Some minor street flooding occurred in Owatonna.
There was a Facebook picture of golf ball size hail in New Prague.
There was a social media picture of ping pong size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021736, 1021737, 1016585, 1016586, 1016587, 1016588, 1016589, 1016590, 1016591.